Sunday, May 3, 2009

The Truth About Side Effects

Sunday, May 3, 2009

I will begin by apologizing to the readers who have been clammering for more--it's been days since my last post. I will warn you in advance, however, that this will likely be a far cry from my a last post, which I lovingly consider to be a brief tribute to our own version of the movie Outbreak, except without any real medical problem to fear. Today, it's back to cancer...primarily.

This week is an "off week" in my treatment schedule and though my term seems counter-intuitive, that means it's a "good week." Chemo weeks are "on weeks" and since I have 8 treatments over 16 weeks, that means that I have one "on week," one "off week," one "on week," one "off week," and so on. Now that I am fully through two full cycles and prepping to go in for chemo again tomorrow, I feel I'm becoming well-versed in all the many side-effects that my pile of prescription pharmaceuticals can and do cause.

That said, chemo is a little different for everyone in a lot of ways, both emotionally and physically, but it appears to be pretty standard for everyone in a lot of ways as well. So, today, I am going to give you the truth about side effects as long as you keep in mind what I just said..."chemo is a little different for everyone..."

As I said, this week is an "off week" and just as was true in my last "off week," I'm battling random infections and general aches and pains (recall the elbow incident). This time around, it is not my elbow, but my left thumb, my lower back, and a silly infection that I'm going to refer to as a "pre-kidney" infection because there are limits to what I will publicly discuss (take from that what you will). All these problems combined become worrisome after a few days and it inspired me to go in for an appointment with my doctor's nurse practioner, whom I LOVE, by the way.

Just as I thought, all of these are NORMAL and EXPECTED side effects!!! My thumb appears to be arthritis, which now makes them believe that my elbow might have been as well, thus suggesting that I may have rheumatoid arthritis (as brought on by the chemo)...we're keeping an eye on that in coming weeks. My lower back, which hurts so badly ALL THE TIME that it can only be managed by mixing meds--half a Vicodin with two ibuprofen, lather, rinse, repeat--is a totally normal side effect of my Nuelasta, a drug that is supposed to rebuild bone marrow and wide blood cells. It's supposed to be good for me and I an only manage the side effects with Vicodin. Nice. That one causes bone pain, particularly in one's hips and lower back, thus, my lower back pain. Additionally, it causes my hips to pop out of place and back in and causes intense shoulder joint pain. Fun AND exciting! As for the random infection...I'm suppposed to expect that to happen EVERY off week. We're managing that with MORE prescription medications and some over-the-counter stuff as well.

All that is apparently pretty mild. In order to prevent this post from being too ridiculously long, here's a list of my side effects from on and off weeks so far:

"On week" -
  • Nausea
  • Vomiting
  • A 4 day headache that can only be managed with Vicodin
  • Extreme exhaustion which causes me to sleep about 10-12 hours each night and take naps during the day
  • Lack of appetite
  • Strange taste in my mouth at all times
  • Constipation (sorry...getting a bit graphic)
  • "Chemo brain," a real thing, not a term I made up, which basically refers to my inability to remember details and the fact that it takes me much longer to process what is going on around me--general confusion and forgetfulness, basically
  • Bone and joint pain brought on my the Neulasta
  • Muscle fatigue
  • Extreme sensativity to the sun
  • Hot flashes
  • A general screwing up of all things hormonal - changes in body temp, breakouts, etc.
  • Susceptibility to illness due to WBC being low
  • And of course, hair loss
"Off week" -
  • Exhaustion
  • "Chemo brain"
  • Bone and joint pain
  • Sun sensativity
  • Hot flashes
  • Hormonal changes
  • Susceptibility to infection
  • Susceptibility to illness
Now, with all of that, would you believe that I consider myself very fortunate???? These are all NORMAL side effects--managable side effects--and hair grows back. There are plenty of scary things that chemo can cause (long-term heart damage or infertility for example), but at the moment I'm taking each one as it comes and so far everything that has happened can be fixed easily with meds. It's the ones that can't that you need to worry about!

They truly get better and better and minimizing the side effects for the patient and chemo isn't always as bad as what you see in the movies--they play it up to enhance the drama as they do with everything. Yes, I'm a little more delicate (and I don't think ANYONE would have referred to me as delicate before), but I am by no means frail! So for all of you who have a family member going through this now or in the future, or God forbid for all of you who are going through this, or will go through this yourself--take it a day at a time. It IS manageable! Find doctors you trust and a treatment plan you can get behind and you will come out on top!

Take care all...I'm out after a lengthy post. The in-laws are in town and we have a fun day ahead of waffles, plaza shopping, and spending time together! A perfect Sunday!

Love to you all.

1 comment:

  1. Megan, you are amazing! Seeing you in person and reading your blog, this is a blessing to so many people, allowing us to take a peek into your pathway to healing! You are still doing your 'thang' at work and so glad that hubby, dad and your family and friends are supportive. Thanks and many continued blessings!